Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 51, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 12, 2018, 7:34 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2018, 7:34 PM MST (02:34 UTC)
- Expired
- Aug 12, 2018, 10:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 85 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:48 PM MST | HEAVY RAIN 1.89 | 6 Nnw Beardsley, AZ | 1.89 INCHES OF RAIN FROM MCFCD RAIN GAUGE AT N 163RD AVE AND CAP CANAL SERVICE RD. 1.14 INCHES FELL IN 20 MIN AND 1.57 INCHES FELL IN 30 MINUTES. |
| Aug 12, 7:48 PM MST | HEAVY RAIN 1.89 | 6 Nnw Beardsley, AZ | 1.89 INCHES OF RAIN FROM MCFCD RAIN GAUGE AT N 163RD AVE AND CAP CANAL SERVICE RD. 1.14 INCHES FELL IN 20 MIN AND 1.57 INCHES FELL IN 30 MINUTES. THE DURATION OF THE HEAVY RAIN EVENT WAS 50 MINUTES. |
| Aug 12, 8:25 PM MST | FLASH FLOOD | 6 Nnw Beardsley, AZ | DELAYED REPORT. WATER RESCUE OF MULTIPLE OCCUPANTS IN TRUCK AT 163RD AVE. AND WHITE WING RD. MULTIPLE LOW WATER CROSSINGS FLOODED ALONG 163RD AVE. NORTH OF GRAND AVE. |
| Aug 12, 8:39 PM MST | FLASH FLOOD | 4 Nne Beardsley, AZ | DELAYED REPORT. WATER RESCUE OF CAR STUCK IN WASH WITH OCCUPANTS AT 147TH AVE. AND PINNACLE VISTA RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
926
WGUS55 KPSR 130234
FFWPSR
AZC013-130530-
/O.NEW.KPSR.FF.W.0051.180813T0234Z-180813T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
734 PM MST SUN AUG 12 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1030 PM MST.
* At 733 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain has already fallen with up to one inch of
additional rainfall possible. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Surprise, El Mirage, Sun City West, Beardsley, Lake Pleasant and
Vistancia.
* This includes the following highways...
US Highway 60 between mile markers 132 and 145.
AZ Route 74 between mile markers 11 and 24.
AZ Route 303 between mile markers 118 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3391 11220 3359 11232 3373 11251 3392 11241
3389 11228 3392 11223
$$
LJH2 follow-up statements
335
WGUS75 KPSR 130408
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
908 PM MST SUN AUG 12 2018
AZC013-130530-
/O.CON.KPSR.FF.W.0051.000000T0000Z-180813T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
908 PM MST SUN AUG 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
MARICOPA COUNTY...
At 904 PM MST, Doppler radar and automated rain gauges indicated
that heavy rain had fallen over the warned area. Up to two inches of
rain has already fallen. Flash flooding is expected to begin shortly
if it has not already started. Additional rainfall of up to one inch
is possible over the next few hours if storms to the northeast are
able to hold together as they move to the southwest.
Some locations that will experience flooding include...
Surprise, El Mirage, Sun City West, Beardsley, Lake Pleasant and
Vistancia.
This includes the following highways...
US Highway 60 between mile markers 132 and 145.
AZ Route 74 between mile markers 11 and 24.
AZ Route 303 between mile markers 118 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3391 11220 3359 11232 3373 11251 3392 11241
3389 11228 3392 11223
$$
LJH099
WGUS75 KPSR 130521
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1021 PM MST SUN AUG 12 2018
AZC013-130530-
/O.EXP.KPSR.FF.W.0051.000000T0000Z-180813T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1021 PM MST SUN AUG 12 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1030 PM
MST...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3391 11220 3359 11232 3373 11251 3392 11241
3389 11228 3392 11223
$$
LJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 5:09 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 12, 5:09 PM MST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 509 PM MST Sun Aug 12 2018 .UPDATE... Updated aviation discussion for Phoenix TAF sites. && .SYNOPSIS... Enhanced thunderstorm activity will continue this afternoon and evening before somewhat drier air pulls into the region temporarily decreasing activity Monday and Tuesday. Temperatures will also increase back to near to slightly above normal levels through Tuesday. A substantial increase in moisture during the middle of the week should bring more showers and thunderstorms for both the higher and lower elevations while lowering temperatures back below normal. && .DISCUSSION... Afternoon WV imagery clearly showed a distinct cyclonic circulation over central New Mexico with at least one arm of vorticity sweeping westward through Arizona, and potentially another vorticity center poised over NE Arizona. Objective analysis depicts a very favorable mid and upper tropospheric pattern of divergence with an enhanced 20- 30kt H5 easterly flow and northerly cyclonic H3 jet level winds. Meanwhile, the 12Z KPSR sounding looked extremely favorable for thunderstorms spreading into lower elevations as deep mixed 10 g/kg moisture existed towards the top of the boundary layer with a healthy 14 g/kg around 850mb. While some of the more robust H8 moisture will mix out through the afternoon and H7 layer may dry a bit, mesoanalysis already shows MLCapes in excess of 1000 J/kg materializing and inhibition weakening. Enhanced winds aloft should pull convection south and westward into this favorable environment while DCapes at or above 1500 J/kg will support strong outflow/downburst winds. 12Z high resolution models have only reinforced the trend from 00Z HREF members and multiple HRRR iterations bringing scattered organized convective bands into north/northwest Maricopa county, as well as northern Pinal County. There's also indications that a small wave along the international border could support scattered storms into SW Arizona/SE California. Deeper outflows may maintain convective structure into the evening, however most guidance indicates activity waning after loss of heating and slow transition towards a more subsident flow pattern aloft. On Monday, the aforementioned New Mexico low pressure system will translate into the central high plains allowing mid and upper level ridging to descend back closer into the forecast area. This will allow some further erosion of midlevel moisture while also creating a substantial weakening of winds aloft. While this will not preclude deep convective activity over higher terrain areas of northern and eastern Arizona, propagation into lower valley communities will be muted. All model output generally portrays this outcome with just some distant traveling outflow boundaries (and possible a rogue storm outside of Gila County). This general scenario should hold through Tuesday evening as well providing a brief respite from the recent convectively active period. Otherwise with H5 heights near 592dm becoming centered over the forecast area, temperatures near to slightly above average look likely with some SE California communities flirting with 110F. The center of the high pressure ridge will continue to reposition into central New Mexico on Wednesday forcing a deep southerly flow pattern to take shape over the SW Conus. An initial shallow Gulf surge looks probable Tuesday night followed by much stronger, deep theta-e advection Wednesday. Both the operational GFS and ECMWF continue to advertise a well defined inverted trough/vorticity center surging north from Mexico late Wednesday ushering in an impressive plume of moisture. While lapse rates and overall instability will naturally suffer from such a transition, the shear magnitude of theta-e advection and well mixed 12 g/kg mixing ratios should result in at least scattered storms Wednesday evening into the overnight. Initially a threat of strong winds and blowing dust with the first surge of moisture into the region, a steady stream of moisture advecting north and total column Pwats potentially exceeding 2 inches may yield persistent storm formation into Thursday morning. The 12Z ECMWF hints at this possibly of widespread early morning convection, and historically similar output from this model has resulted in flooding rainfalls. Confidence is low in such an outcome, though the pattern and environmental profiles match heavy rainfall events. After this initial surge and convective event, the evolution of daily weather trends might become driven more in the mesoscale as excessive cloud cover from antecedent widespread convection could restrict further development on any given day. Over the weekend, the high center is shown shifting well to our northwest which could allow for a drying northerly flow. This may bring a decreasing thunderstorm threat with storms mostly confined to high terrain areas by next weekend. The drying conditions will bring temperatures upward from the near to below normal readings seen on Wednesday and Thursday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: A broken line of strong to severe thunderstorms has pushed into eastern Maricopa County. These storms should affect KIWA and KSDL within the next hour and KPHX around 01Z. Wind gusts up to 45 knots appear to be possible with these storms, with at least isolated severe wind gusts to 50-55 knots. Although blowing dust does not currently appear to be a major threat for the terminals, this threat may increase if an outflow boundary is able to push ahead of the storms. At the current moment, it appears that the wind shift will be closely tied to the broken convective line of storms, so visibility decreases will most likely be caused by brief heavy rain. Thunderstorms and wind gusts above 20 knots should end between 02-03Z with this relatively fast-moving line, with all showers ending by 6Z. E-SE winds should return after 06Z with a typical early afternoon shift to westerly tomorrow. Southeast California/Southwest Arizona including KIPL and KBLH: Models advertise a chance for thunderstorms at KIPL this afternoon/evening creating gusty and erratic winds. However, as it stands right now, there is only a 10-20% chance of this occurring and have left it out of the TAF for now. Otherwise, expect westerly sundowner winds at KIPL in the 00-03Z timeframe. There is also a chance KBLH could see some thunderstorm activity, although later around 02-06Z but again, confidence is too low to include in the TAF at this point. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Elevated moisture levels will surge into all districts during the middle of the week resulting in enhanced chances for thunderstorms and wetting rains. Some locally heavy rain will be possible, especially throughout central Arizona. Slightly drier air may slowly pushing into the region by the weekend, but afternoon storms will still be possible over higher terrain areas. With the increases moisture, minimum afternoon humidity levels will only fall into a 25- 40$ range following good to excellent overnight recovery. Brief periods of gusty south to southwest winds will be likely with the initial surge of moisture, but otherwise wind speeds will be typical for mid summer. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...MO/Kuhlman AVIATION...Wilson FIRE WEATHER...MO
In the hours before
Special weather statement, Aug 12, 6:45 PM MST, 49 minutes before
Special Weather Statement National Weather Service Phoenix AZ 645 PM MST SUN AUG 12 2018 AZZ540-543-544-546-548-550-551-553-554-559-130230- South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ- Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ- Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Central Phoenix AZ- West Pinal County AZ-North Phoenix/Glendale AZ- 645 PM MST SUN AUG 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 730 PM MST/730 PM PDT/... At 644 PM MST/644 PM PDT/, Doppler radar was tracking a strong thunderstorm over Downtown Phoenix, or near Laveen, moving west at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe, Avondale, Goodyear, Paradise Valley, Tolleson, Sun Lakes, Laveen, Cashion, Litchfield Park, Tempe Marketplace, Papago Park, Piestewa Peak Park, Salt River Indian Community and South Phoenix. This includes the following highways... AZ Interstate 10 between mile markers 126 and 169. AZ Interstate 17 between mile markers 195 and 206. AZ Route 51 between mile markers 1 and 7. A Severe Thunderstorm Watch remains in effect until 1100 PM MST/1100 PM PDT/ for south central and southeastern Arizona. LAT...LON 3359 11188 3323 11177 3311 11227 3350 11242 TIME...MOT...LOC 0144Z 068DEG 18KT 3344 11208 Rogers
Local storm report, Aug 12, 6:50 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 2 NW MESA 33.43N 111.85W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
20 FEET TALL TREES BLOWN OVER, POWER OUTAGE,
45 MPH ESTIMATED WIND, FLOODED STREET.
&&
SM/AJLocal storm report, Aug 12, 7:00 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
700 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 3 WSW NORTH SCOTTSDALE 33.61N 111.95W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
20 INCH DIAMETER TREE UPROOTED.
&&
SM/AJLocal storm report, Aug 12, 7:28 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
728 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM DUST STORM 1 ESE PARADISE VALLEY 33.52N 111.93W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTING VISIBILITY LESS
THAN 1/4 MILE DUE TO DUST AT SCOTTSDALE &
MCDONALD.
&&
SM/AJLocal storm report, Aug 12, 7:30 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
730 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM DUST STORM 2 S SCOTTSDALE 33.47N 111.92W
08/12/2018 MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTING VISIBILITY BETWEEN
LESS THAN 1/4 MILE TO 100 FEET DUE TO DUST
AT 74TH ST. AND MCDOWELL.
&&
SM/AJLocal storm report, Aug 12, 7:32 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
732 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 4 W QUEEN CREEK 33.23N 111.72W
08/12/2018 M72 MPH MARICOPA AZ TRAINED SPOTTER
&&
SM/AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:02 PM MST | Special Weather Statement | PSR | 28 min | |
| Aug 12, 5:23 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Aug 12, 5:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Aug 12, 5:34 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 41 min |
| Aug 12, 5:40 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Aug 12, 5:49 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Aug 12, 5:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 12, 5:57 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 33 min |
| Aug 12, 6:03 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 42 min |
| Aug 12, 6:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 34 min |
| Aug 12, 6:37 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 53 min |
| Aug 12, 6:39 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Aug 12, 6:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 12, 6:45 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 12, 6:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 42 min |
| Aug 12, 7:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 7:14 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 7:24 PM MST | Areal Flood Advisory | PSR | Pinal | 98 min |
| Aug 12, 7:27 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 48 min |
| Aug 12, 7:35 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 12, 8:07 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Aug 12, 8:14 PM MST | Dust Storm Advisory | PSR | Maricopa | 61 min |
| Aug 12, 8:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 12, 8:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 12, 8:55 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 12, 8:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 72 min |
| Aug 12, 9:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 12, 9:19 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 12, 9:46 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Aug 12, 9:54 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 2 hr |
| Aug 12, 10:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 10:00 PM MST | Special Weather Statement | PSR | 60 min | |
| Aug 12, 10:34 PM MST | Special Weather Statement | PSR | Pinal | 26 min |
| Aug 12, 10:50 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 12, 11:05 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 55 min |
| Aug 12, 11:17 PM MST | Special Weather Statement | PSR | Yuma | 58 min |
| Aug 12, 11:23 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 12, 11:35 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 12, 11:37 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 113 min |
| Aug 12, 11:53 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 67 min |
| Aug 13, 12:04 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 13, 1:14 AM MST | Special Weather Statement | PSR | Yuma | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.